Hail, Sumner
- When
- July 28, 4:55 PM CST
- Where
- Sumner County, 0.88 mi NE of Corbin
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.130, -97.540
Remnants of Hurricane Dolly approaching from the west resulted in an isolated severe thunderstorm across Sumner county during the evening of July 28th. Golfball size hail and winds up to 70 mph occurred, producing isolated extensive damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Remnants of Hurricane Dolly approaching from the west resulted in an isolated severe thunderstorm across Sumner county during the evening of July 28th. Golfball size hail and winds up to 70 mph occurred, producing isolated extensive damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 28, 2:14 PM CST, 2 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 314 PM CDT MON JUL 28 2008 .DISCUSSION... FORECAST HIGHLIGHTS FOCUS ON SHOWER/THUNDERSTORM CHANCES TONIGHT THROUGH EARLY WEDNESDAY...AND HOT SUMMER TEMPERATURES MID/LATE WEEK AND BEYOND. CONVECTIVELY ENHANCED OUTFLOW BOUNDARY/GRAVITY WAVES FROM EARLIER CONVECTION HAS PROGRESSED SOUTHWEST...AND CURRENTLY EXTENDS FROM WESTERN KANSAS SOUTHEAST INTO SOUTH-CENTRAL KANSAS AND NORTH-CENTRAL OKLAHOMA. STRONG CONVERGENCE COMBINED WITH MODEST INSTABILITY AND WEAKENING CAP WILL PROMOTE SCATTERED DEVELOPMENT ALONG THIS BOUNDARY THROUGH THE LATE AFTERNOON/EVENING HOURS. MAIN THREATS WILL BE LOCALLY VERY HEAVY RAINFALL AND ISOLATED WET MICROBURSTS. HOWEVER...RELATIVELY POOR MID-LEVEL LAPSE RATES AND WEAK DEEP LAYER SHEAR WILL INHIBIT WIDESPREAD SEVERE WEATHER. ACTIVITY SHOULD TEND TO WANE WITH LOSS OF DAYTIME HEATING...ALTHOUGH INCREASING LOW-LEVEL JET AND APPROACHING HURRICANE DOLLY REMNANTS COULD TEND TO ALLOW THIS ACTIVITY TO AT LEAST SOMEWHAT FESTER WELL INTO THE NIGHT. OTHERWISE...APPROACHING DOLLY REMNANTS IN CONCERT WITH INCREASING MOISTURE TRANSPORT SHOULD ALLOW POPS TO INCREASE SOME FROM WEST TO EAST TONIGHT. THINKING ACTIVITY WILL BE MOST NUMEROUS OVER THE WESTERN HALF OF KANSAS THROUGH THE EVENING HOURS...BUT MAY TEND TO DECREASE IN COVERAGE WITH LOSS OF DAYTIME HEATING...SO DID NOT GO LIKELY POPS FOR TONIGHT. DID HOWEVER INCREASE POPS TO LIKELY FOR TOMORROW...AS DAYTIME HEATING IN CONCERT WITH DOLLY REMNANTS AND HIGH PRECIPITABLE WATER AIRMASS SHOULD ALLOW WIDESPREAD SCATTERED SHOWERS AND THUNDERSTORMS TO FORM. GIVEN POOR LAPSE RATES/INSTABILITY AND WEAK DEEP LAYER SHEAR...MAIN THREATS WILL BE EFFICIENT RAIN PRODUCERS/HEAVY RAINFALL AND ISOLATED WET MICROBURSTS. DECIDED AGAINST A FLOOD WATCH...AS IT LOOKS LIKE BRUNT OF ACTIVITY WILL BE MAINLY DIURNAL IN NATURE. DOLLY REMNANTS AND ASSOCIATED PRECIPITATION THREAT SHOULD EXIT TO THE SOUTHEAST BY WEDNESDAY MORNING...ALTHOUGH ACTIVITY MAY FESTER ACROSS SOUTHEAST KANSAS THROUGH WEDNESDAY AFTERNOON. OTHERWISE...GFS...ASSOCIATED ENSEMBLES...AND ECMWF BUILD AN EXPANSIVE MID/UPPER SUBTROPICAL RIDGE OF HIGH PRESSURE ACROSS THE SOUTHWEST/SOUTH-CENTRAL CONUS FROM MID WEEK AND BEYOND. MODELS AND ASSOCIATED ENSEMBLES ARE IN VERY GOOD AGREEMENT REGARDING THIS...ALTHOUGH THE EXPECTED RIDGE PLACEMENT BETWEEN THE GFS AND ECMWF IS SOMEWHAT IN QUESTION. NEVERTHELESS...THIS PATTERN WILL FAVOR ABOVE NORMAL TEMPERATURES AND DRY CONDITIONS. HEAT INDICES DURING THIS TIME WILL BE HIGHLY DEPENDANT ON MAGNITUDE OF LOW-LEVEL MOISTURE STILL IN PLACE ACROSS THE AREA...BUT IF UPPER 60S-LOWER 70S DEWPOINTS HANG TOUGH...HEAT ADVISORIES MAY NEED TO BE CONSIDERED. STAY TUNED. KLEINSASSER && .AVIATION...18Z TAF FORECAST SCATTERED CONVECTION ONGOING IN CENTRAL KS TIED TO WEAK 850 CONVERGENCE WITH SUBTROPICAL MOISTURE IN PLACE. WILL USE TEMPO TS AT SLN/HUT BASED ON LATEST RADAR TRENDS. THIS CONVECTION MAY BECOME MORE ISOLD AS THE PM WEARS ON GIVEN 850 FLOW BACKS. OTHERWISE REMNANTS OF DOLLY STRETCHING FROM WRN KS INTO THE TX/OK PANHANDLES...PROGGED TO MOVE EWD INTO CNTRL/ERN KS LATER TONIGHT INTO TUES. UTILIZED PROGGED STRONGEST 850 MOISTURE TRANSPORT TO TIME WIDESPREAD SHOWERS/T-STORMS INTO THE TAF SITES. THIS WOULD AFFECT CENTRAL/S-CNTRL KS TONIGHT INTO TUES AM...AND SERN KS LATER WED AM/PM. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 74 86 73 93 / 50 60 50 30 HUTCHINSON 73 86 72 93 / 50 60 40 10 NEWTON 74 86 72 92 / 50 60 50 20 ELDORADO 74 86 73 92 / 30 60 60 30 WINFIELD-KWLD 75 86 74 93 / 40 60 60 40 RUSSELL 73 88 69 94 / 50 60 20 10 GREAT BEND 73 88 69 94 / 50 60 20 10 SALINA 74 87 71 93 / 50 60 30 10 MCPHERSON 73 86 71 93 / 50 60 40 10 COFFEYVILLE 74 88 74 91 / 30 60 60 50 CHANUTE 74 88 72 89 / 30 60 60 50 IOLA 74 88 72 89 / 30 60 60 40 PARSONS-KPPF 74 88 73 90 / 30 60 60 50 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 436 PM CDT MON JUL 28 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-292145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 436 PM CDT MON JUL 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT PORTIONS OF CENTRAL AND SOUTH-CENTRAL KANSAS THROUGH THE EVENING HOURS. GUSTY WINDS AND HEAVY DOWNPOURS WILL BE POSSIBLE...BUT SEVERE WEATHER IS NOT ANTICIPATED. THUNDERSTORM CHANCES WILL INCREASE FROM THE WEST ACROSS CENTRAL AND SOUTH CENTRAL KANSAS TONIGHT. SOME OF THE STORMS MAY CONTAIN LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE TROPICAL REMNANTS OF DOLLY WILL MOVE VERY SLOWLY TO THE EAST ACROSS KANSAS FOR TUESDAY INTO WEDNESDAY MORNING. THIS WILL RESULT IN WIDESPREAD SCATTERED THUNDERSTORMS ACROSS THE AREA. A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS WILL BE POSSIBLE FOR TUESDAY AFTERNOON AND TUESDAY EVENING...BUT THE MAIN HAZARD WILL BE LOCALLY HEAVY RAINFALL DUE TO A VERY MOIST AIRMASS OVER THE AREA...ENHANCING THE RAINFALL RATES. AS A RESULT...LOCALIZED FLOODING COULD OCCUR WITH THIS ACTIVITY. FINALLY...HEAT INDICES ARE FORECAST TO CLIMB INTO THE 100 TO 105 DEGREE RANGE FOR THURSDAY THROUGH THE UP COMING WEEKEND. A FEW LOCATIONS COULD EXCEED 105 DEGREE HEAT INDICES. PLEASE WATCH FOR LATER FORECASTS...AS HEAT LEVELS MAY REACH THE DANGEROUS CATEGORY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP CDJ/JMC/ADK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 338 PM CDT MON JUL 28 2008 KSZ091-092-282115- HARPER-SUMNER- 338 PM CDT MON JUL 28 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARPER AND SUMNER COUNTIES... AT 336 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF ARGONIA...OR 10 MILES EAST OF ANTHONY...AND MOVING NORTH AT 20 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...BRIEF VERY HEAVY RAINFALL IS ALSO POSSIBLE. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 433 PM CDT MON JUL 28 2008 KSZ091-092-282200- HARPER-SUMNER- 433 PM CDT MON JUL 28 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARPER AND SUMNER COUNTIES... AT 430 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ARGONIA...OR 15 MILES NORTHEAST OF ANTHONY...AND MOVING NORTH AT 28 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. CHANCE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 505 PM CDT MON JUL 28 2008 KSZ082-083-282230- KINGMAN-SEDGWICK- 505 PM CDT MON JUL 28 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KINGMAN AND SEDGWICK COUNTIES... AT 459 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORWICH TO CLEARWATER...AND MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. CHANCE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 512 PM CDT MON JUL 28 2008 KSZ092-282245- SUMNER- 512 PM CDT MON JUL 28 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SUMNER COUNTY... AT 509 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF CLEARWATER TO SOUTH HAVEN...AND MOVING EAST AT 18 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. CHANCE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 540 PM CDT MON JUL 28 2008 KSZ092-282315- SUMNER- 540 PM CDT MON JUL 28 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SUMNER COUNTY... AT 538 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BELLE PLAINE TO SOUTH HAVEN...AND MOVING EAST AT 16 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. CHANCE
The Wichita radar (KICT), 59 km away, was scanning. The volume nearest the first event began at 22:53 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
A combination of large hail and microburst straight-line winds caused extensive damage across south-central and southwest portions of Sumner County. At least two outbuildings, one of which was newly constructed, were heavily damaged. A residence sustained roof, siding and window damage, and a few vehicles sustained hail damage. Eight to ten power poles were snapped across the area, and five-inch diameter tree limbs were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125126, 125127, 125145, 125146.